Wednesday, October 12, 2005

Pink is the New Black

I am pink now. This will change quickly I would imagine, as I am not the pink type. Just needed a little change, but couldn't decide what to change, so this is the pre-change change. Got that??

Today was busy. Running ID over to the placement company, taking care of a ticket, and visiting my chiropractor.

Trips to my chiropractor are always pleasant. Today, it was informative as well. We were discussing our upcoming travels and I mentioned how I was not too excited about the shots and meds I would be receiving in the weeks to come. When I mentioned antimalarial meds among the list of things I would be getting/taking he advised against taking the one that comes in a weekly dose. Bad things happen. I took his word for it, but I was curious, and wanted to learn more.

Welcome to Mefloquine (me' floe kwin). Also known as Lariam. Ever heard of it? The name Lariam sounded vaguely familiar. After some quick googling I discovered why. Remember those spousal murders in Fort Bragg? For a while, this drug was suspected as the culprit. (They concluded that the drug wasn't responsible, from what I remember, but we will get to why they would have even suspected it.)

Here is a list of possible side effects. Keep in mind, this is the list that normally says things like, "drowsiness":
  • upset stomach
  • vomiting
  • diarrhea
  • stomach pain
  • loss of appetite
  • muscle pain
  • dizziness
  • loss of balance
  • ringing in ears
  • headache
  • sleepiness
  • difficulty falling or staying asleep
  • unusual dreams

Long list. Now here is the list of serious side effects (yeah, the ones you just read were the ones that are "no big deal"):

  • tingling in your fingers or toes
  • difficulty walking
  • seizures
  • shaking of arms or legs that you cannot control
  • nervousness or extreme worry
  • depression
  • changes in mood
  • panic attack
  • forgetfulness
  • confusion
  • hallucinations (seeing things or hearing voices that do not exist)
  • violent behavior
  • losing touch with reality
  • feeling that others want to harm you
  • thoughts of hurting or killing yourself
  • rash

Ummm...seeing things that don't exist? Thoughts of hurting or killing yourself? I was under the impression that taking medication is supposed to protect you. Not potentially make you "crazy-go-nuts".

Really glad I had the friendly chat with my chiro before getting my prescription. Otherwise, I might have made a pretty awful traveling partner, ya'll.

"That toucan KEEPS LOOKING AT ME!! Does anyone have some more ointment?"

Listening to: the sounds of silence...not the song, just silence. it is past my bedtime
Current Mood: relieved to be slightly more educated on these crazy drugs

3 comments:

eden said...

shoulders shaking, tears forming, doing the silent "cubicle giggle". whhhhhew...

amber said...

Glad my avoidance of going clinically insane could bring some joy to your day :)

Good Guy said...

Good info.

Best Regards